Operators on asymptotic \(\ell_p\) spaces which are not compact perturbations of a multiple of the identity. (English) Zbl 1185.46005

The paper is concerned with constructing nontrivial bounded linear operators, \(T\in \mathcal L(X)\), for certain types of separable infinite-dimensional Banach spaces \(X\). Numerous examples have been produced of spaces \(X\) such that \(\mathcal L(X) = \{\lambda I + S :\lambda\in \mathbb R\) and \(S\) is a strictly singular operator\(\}\). When this paper was written, it was unknown if an \(X\) could be found such that \(\mathcal L(X) = \{\lambda I+K :\lambda \in \mathbb R\), \(K\) is a compact operator\(\}\) (recently solved in the affirmative by S. A. Argyros and R. G. Haydon [“A hereditarily indecomposable \(L_\infty\)-space that solves the scalar-plus-compact problem” (Preprint) (2009; arXiv:0903.3921)]). Thus a motivating problem was to produce strictly singular noncompact operators on spaces \(X\) as above. The main theorem concerns spaces \(X_\mathbb N\) where \(\mathbb N\) is a norming set which is \((M,N,q)\)-Schreier. This class includes the asymptotic \(\ell_p\) hereditarily indecomposable (H.I.) spaces of [I. Deliyanni and A. Manoussakis, Ill. J. Math. 51, No.  3, 767–803 (2007; Zbl 1160.46006)].
The spaces \({\mathcal L}(X_{\mathbb N})\) are shown to admit an operator \(T\) so that
(a) \(T\) is not of the form \(\lambda I +K\), \(K\) compact.
(b) If \(X_{\mathbb N}\) is H.I., then, in addition, \(T\) is strictly singular.


46B03 Isomorphic theory (including renorming) of Banach spaces
46B06 Asymptotic theory of Banach spaces


Zbl 1160.46006
Full Text: arXiv Euclid


[1] D. Alspach and S. A. Argyros, Complexity of weakly null sequences , Dissertationes Math. 321 (1992), 44. · Zbl 0787.46009
[2] G. Androulakis, K. Beanland, S. J. Dilworth and F. Sanacory, Embedding \(\ell_\infty\) into the space of all operators on certain Banach spaces , Bull. London Math. Soc. 38 (2006), 979–990. · Zbl 1121.46016
[3] G. Androulakis and K. Beanland, A hereditarily indecomposable asymptotic \(\ell_2\) Banach space , Glasg. Math. J. 48 (2006), 503–532. · Zbl 1121.46007
[4] G. Androulakis, E. Odell, Th. Schlumprecht and N. Tomczak-Jaegermann, On the structure of the spreading models of a Banach space , Canad. J. Math. 57 (2005), 673–707. · Zbl 1090.46004
[5] G. Androulakis and F. Sanacory, An extension of Schreier unconditionality , Positivity 12 (2008), 313–340. · Zbl 1156.46017
[6] G. Androulakis and Th. Schlumprecht, Strictly singular, non-compact operators exist on the space of Gowers and Maurey , J. London Math. Soc. (2) 64 (2001), 1–20. · Zbl 1015.46007
[7] S. A. Argyros and V. Felouzis, Interpolating hereditarily indecomposable Banach spaces , J. Amer. Math. Soc. 13 (2000), 243–294. JSTOR: · Zbl 0956.46014
[8] S. A. Argyros and I. Gasparis, Unconditional structures of weakly null sequences , Trans. Amer. Math. Soc. 353 (2001), 2019–2058 (electronic). JSTOR: · Zbl 0968.46015
[9] S. A. Argyros, S. Mercourakis and A. Tsarpalias, Convex unconditionality and summability of weakly null sequences , Israel J. Math. 107 (1998), 157–193. · Zbl 0942.46007
[10] S. A. Argyros and A. Manoussakis, A sequentially unconditional Banach space with few operators , Proc. London Math. Soc. (3) 91 (2005), 789–818. · Zbl 1091.46004
[11] S. A. Argyros and S. Todorcevic, Ramsey methods in analysis , Advanced Courses in Mathematics, CRM Barcelona, Birkhauser Verlag, Basel, 2005. · Zbl 1092.46002
[12] N. Aronszajn and K. T. Smith, Invariant subspaces of completely continuous operators , Ann. of Math. (2) 60 (1954), 345–350. JSTOR: · Zbl 0056.11302
[13] I. Deliyanni and A. Manoussakis, Asymptotic \(\ell _p\) hereditarily indecomposable Banach spaces , Illinois J. Math. 51 (2007), 767–803. · Zbl 1160.46006
[14] M. Feder, On subspaces of spaces with an unconditional basis and spaces of operators , Illinois J. Math. 34 (1980), 196–205. · Zbl 0411.46009
[15] V. Ferenczi, Operators on subspaces of hereditarily indecomposable Banach spaces , Bull. London Math. Soc. 29 (1997), 338–344. · Zbl 0899.46010
[16] I. Gasparis, Strictly singular non-compact operators on hereditarily indecomposable Banach spaces , Proc. Amer. Math. Soc. 131 (2003), 1181–1189 (electronic). JSTOR: · Zbl 1019.46006
[17] I. Gasparis, A continuum of totally incomparable hereditarily indecomposable Banach spaces , Studia Math. 151 (2002), 277–298. · Zbl 1004.46005
[18] I. Gasparis and D. H. Lueng, On the complemented subspaces of the Schreier spaces , Studia Math. 131 (2000), 273–300. · Zbl 1001.46003
[19] W. T. Gowers, A remark about the scalar-plus-compact problem , Convex geometric analysis (Berkeley, CA, 1996), Math. Sci. Res. Inst. Publ., vol. 34, Cambridge Univ. Press, Cambridge, 1999, pp. 111–115. · Zbl 0929.47010
[20] W. T. Gowers and B. Maurey, The unconditional basic sequence problem , J. Amer. Math. Soc. 6 (1993), 851–874. JSTOR: · Zbl 0827.46008
[21] N. J. Kalton, Spaces of compact operators , Math. Ann. 208 (1974), 267–278. · Zbl 0266.47038
[22] J. Lindenstrauss, Some open problems in Banach space theory , Seminaire Choquet. Initiation A l’analysie 15 (1975–1976), Expose 18, 9 pp.
[23] J. Lindenstrauss and L. Tzafriri, Classical Banach spaces. I. Sequence spaces , Ergebnisse der Mathematik und ihrer Grenzgebiete, vol. 92, Springer-Verlag, Berlin, 1977. · Zbl 0362.46013
[24] Th. Schlumprecht, How many operators exist on a Banach space? Trends in Banach spaces and operator theory, Contemp. Math., vol. 321, Amer. Math. Soc., Providence, RI, 2003, pp. 295–333. · Zbl 1038.46007
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.